North Dakota, 2011

Heavy Snow in North Dakota, April 2 to 3, 2011

April 2 to 3, 2011 · NWS BIS · 3 events in 3 counties and zones

A deep area of low pressure pushing east across the Central Plains brought heavy snow to portions of north central North Dakota from the evening of April 2nd through the afternoon of April 3rd. Forcing for vertical ascent was focused across far south central Canada and far north central North Dakota during this episode.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A deep area of low pressure pushing east across the Central Plains brought heavy snow to portions of north central North Dakota from the evening of April 2nd through the afternoon of April 3rd.

Forcing for vertical ascent was focused across far south central Canada and far north central North Dakota during this episode. This is where surface convergence along an inverted trough, and mid and upper level divergence ahead of an upper low, were collocated.

Storm total snowfall amounts of six to ten inches were reported over northern portions of Renville, Rolette, and Bottineau counties near the Canadian border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 2, 8:36 PM CST, 24 minutes earlier.

Area forecast discussion, Apr 2, 8:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
936 PM CDT SAT APR 2 2011

.UPDATE...ADJUST POPS SOUTHEAST.

&&

.DISCUSSION...
RADAR AND SURFACE OBS INDICATE IT WILL BE SOME TIME BEFORE
PRECIPITATION REACHES SOUTHEAST COUNTIES SO DROPPED POPS SOMEWHAT.
INCREASING WINDS A NOTCH SOUTH CLOSEST TO SURFACE LOW PRESSURE.
HEADLINES APPEAR TO BE ON TRACK WITH 2" REPORTED AT SHERWOOD AND
SECOND-HAND REPORT OF SNOW IN GLENBURN. NO MAJOR REPORTING
STATIONS INDICATING SIGNIFICANT ACCUMS YET.

&&

.AVIATION...
MADE ADJUSTMENTS TO TAFS BASED ON CURRENT RADAR TRENDS AND
OBSERVATIONS. EXPECT A RAIN/SNOW MIX TO DEVELOP THIS EVENING AT KISN
AND KMOT. PRECIPITATION CHANGES OVER TO SNOW BY 06 UTC AT KMOT. SNOW
MAY BE HEAVY AT TIMES LATE TONIGHT INTO SUNDAY ESPECIALLY AT KMOT.
PRECIPITATION FALLS AS MAINLY RAIN AT THE SOUTHERN TAF SITES UNTIL SUNDAY
AFTERNOON. GUSTY WINDS DEVELOP ACROSS WESTERN AND CENTRAL NORTH
DAKOTA THIS EVENING AND CONTINUE THROUGH THE DAY ON SUNDAY. BLOWING
SNOW MAY HELP TO FURTHER REDUCE VISIBILITIES ON SUNDAY AT KISN AND KMOT.

&&

.HYDROLOGY...
RUNOFF FROM SNOWMELT OF PAST TWO DAYS IS REACHING RIVERS WITH
SEVERAL SMALLER STREAMS AS WELL AS MAINSTEM MISSOURI AT WILLISTON
SHOWING GOOD RISES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 1 AM CDT /MIDNIGHT MDT/ SUNDAY TO 1
AM CDT /MIDNIGHT MDT/ MONDAY FOR NDZ017>019-021>023-025-031-032.

WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ SUNDAY TO 1 AM CDT
/MIDNIGHT MDT/ MONDAY FOR NDZ020-033>035-040>046.

WINTER STORM WARNING UNTIL 1 AM CDT MONDAY FOR NDZ001>005-
009>013.

&&

SHORT TERM...HW
LONG TERM....HW
AVIATION...DC
Hazardous weather outlook, Apr 2, 3:24 AM CST, 17 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
424 AM CDT SAT APR 2 2011

NDZ001>005-009>013-017-030930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-
424 AM CDT SAT APR 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED FOR SNOW AND BLOWING SNOW.
THE WARNING STARTS TONIGHT AND CONTINUES THROUGH MIDNIGHT SUNDAY
NIGHT. MORE INFORMATION CAN BE FOUND ONLINE AT WWW.WEATHER.GOV/BIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING ENDS AROUND MIDNIGHT SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018-019-021>023-025-031-032-030930-
DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-
424 AM CDT SAT APR 2 2011 /324 AM MDT SAT APR 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR SNOW AND BLOWING
SNOW. THE ADVISORY STARTS AFTER MIDNIGHT TONIGHT AND CONTINUES
THROUGH MIDNIGHT SUNDAY NIGHT. MORE INFORMATION CAN BE FOUND
ONLINE AT WWW.WEATHER.GOV/BIS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY ENDS AROUND MIDNIGHT SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ020-033>037-040>048-050-051-030930-
OLIVER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
424 AM CDT SAT APR 2 2011 /324 AM MDT SAT APR 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG NORTHWEST WINDS SUNDAY...AND INTERMITTENT RAIN AND SNOW
CAN BE EXPECTED. SNOWFALL AMOUNTS WILL RANGE FROM 1 TO 3 INCHES
ALONG AND NORTH OF INTERSTATE 94...WITH A TRACE TO 1 INCH TO THE
SOUTH. SOME BLOWING SNOW IS POSSIBLE. THE COMBINATION OF SNOW AND
BLOWING SNOW COULD MAKE TRAVEL DIFFICULT IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 2, 7:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT SAT APR 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     SNOW             SHERWOOD                48.96N 101.63W
04/02/2011  M2.0 INCH        RENVILLE           ND   PUBLIC

            PUBLIC REPORT RELAYED BY BROADCAST MEDIA.

&&

LHUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Bottineau

When
April 2, 9:00 PM CST to April 3, 5:00 PM CST
Where
Bottineau forecast zone
Reported by
Public
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

A storm total snowfall amount of ten inches was reported at Lake Metigoshe State Park.

Heavy Snow, Rolette

When
April 2, 9:00 PM CST to April 3, 5:00 PM CST
Where
Rolette forecast zone
Reported by
Public
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

A storm total snowfall amount of six inches was reported at St. John.

Heavy Snow, Renville

When
April 2, 9:00 PM CST to April 3, 5:00 PM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

An estimated storm total snowfall amount of six inches fell across northern Renville County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296689, 296690, 296691.